Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 314, NWS Goodland, KS

August 7, 2023Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2023, 3:57 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 3:57 PM CDT (20:57 UTC)
Expired
Aug 7, 2023, 4:45 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:57 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 7, 3:57 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
257 PM MDT Mon Aug 7 2023

.SHORT TERM...(This evening through Tuesday Night)
Issued at 256 PM MDT Mon Aug 7 2023

At the start of the short term period, the latest upper air RAP
analysis shows the CWA with a west-northwesterly flow aloft with a
shallow upper air trough out to the east and an upper air low moving
just over the coast of WA. Current satellite imagery and surface
observations show dry conditions and mostly southerly surface winds
with clouds starting to bubble up/develop across a good portion of
the CWA particularly in the west. Going forward through the day,
models show an upper air shortwave disturbance developing just to
the west of the CWA around 21Z that becomes stronger and passes
over the CWA at 00Z. This disturbance looks to disappear from
influencing the CWA by 06Z while the WA low moves over southern ID
overnight. At the surface, the main story looks to be the
potential for severe weather expected for this afternoon and
evening. When looking at the current RAP analysis, there looks to
a good amount of temperature advection at the 850mb level near
the CO/KS/NE border area with a good amount of temperature
advection across most of the CWA at the 700mb level. Currently, there
also looks to be a convergence zone out in the northwestern
portion of the CWA that will allow thunderstorms to develop this
afternoon and evening. When looking at model convective
parameters, MLCAPE values along and west of CO border in the CWA
look to be at or above 2 kJ/kg particularly around 21Z-00Z while
there looks to be good 0-6km bulk shear across the CWA as well
during this time potentially reaching the triple digits in some
portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2
are seen within the CWA as well. This lines up pretty well with
the SPC marginal to slight risk of severe weather for today.
Potential hazards today for storms that become severe look to be
large hail up to tennis balls in size, strong wind gusts up to 70
mph, a possible tornado or two (particularly in the northeastern
portion of the CWA), and locally heavy rainfall. Isolated
supercells look to favor more of the large hail and possible
tornado threats, but the strong wind threat will be seen as well
if they form a line this evening. The WPC currently has a marginal
risk for excessive rainfall for a good portion of the CWA which
seems to be well merited with PWAT values over 1 inch to around
1.25 inches seen in the area. There are also some scattered
pockets of 1.5 inch PWATs, so heavy rainfall with these
thunderstorms is possible and the flood threat will be monitored.
Thunderstorms look to develop in the western portions of the CWA
around 20Z-21Z and continue eastward across the CO going through
03Z-04Z. This does not look to be a potential tornado outbreak
day, but some stronger storms could be possible with a wide
variety of hazards so will continue to monitor conditions going
forward. A Severe Thunderstorm Watch which includes the potential
for tornadoes has also been issued for counties along and west of
KS-25 through 03Z. As for tonight after the storms clear the area,
lingering precipitation chances are possible for eastern portions
of the CWA with overnight lows in the middle 50s to lower 60s.

On Tuesday, models show the CWA coming underneath a weak ridge
during the day as the northwestern low moves over southern WY by
the evening hours. Another shortwave disturbance is seen passing
over the CWA during the evening as well. At the surface, there
looks to be another day of potentially strong to severe
thunderstorms seen within the CWA during the late afternoon and
evening hours. Currently: the SPC has an enhanced risk for severe
weather centered over the northwestern portion of the CWA with
most of the remaining parts of the CWA within a slight risk.
Again, potential hazards include large hail up to a possible 2 to
3 inches in diameter, strong winds up to 70 mph, locally heavy
rainfall leading to potential flash flooding, as well as possible
tornado or two. Latest CAM runs show storms developing in eastern
CO during 22Z-00Z that will sweep across the northern portions of
the CWA going into the night with a possible cold front moving
through the region overnight. Looking at convective parameters,
model MLCAPE values over 2000 J/kg are seen across the CWA along
with 0-6km bulk shear values around 50 kts. As for the potential
for heavy rainfall, similar PWAT values of 1-1.25 inches are seen
across the CWA though there looks to be a good swath of 1.5 inches
along the KS/NE border which supports the WPC excessive rainfall
slight risk for a good portion of the CWA. Will continue to watch
this storm potential and provide forecast updates as they become
available. Daytime highs for Tuesday expect to be in the lower to
middle 80s with overnight lows in the lower 50s to lower 60s.

.LONG TERM...(Thursday through Monday)
Issued at 121 AM MDT Mon Aug 7 2023

More active weather looks to be in store over the weekend.

The period looks to begin with a a fairly active pattern. A ridge
will likely be present over the Tri-State area around 12Z Thursday,
but that will quickly be pushed on east by a trough focused over the
Northern Plains. While this setup could provide a decent forcing
environment with enough instabilty to create showers and storms,
there is a lack of moisture. 850-700mb RH values Thursday and into
Friday afternoon are under 50%. While there is a very slight chance
of precipitation during this time, large scale convection seems
unlikely.

Friday evening and night, more moisture becomes present and the
upper level flow become northwesterly. If some lee side shortwaves
are able to form, which happens often in this setup, afternoon and
evening precipitation will become likely. This pattern persists
through the weekend and so will the chances of diurnal
precipitation.

Thursday and Friday, before the increased moisture moves in, will be
our warmest days with temperatures climbing into the upper 80s to
lower 90s. Come Saturday, when more cloud cover is expected, a
slight cooling trend looks to occur. Saturday could still see highs
in the upper 80s, but by Monday, maximum temperatures will be in the
lower to mid 80s. Overnight temperatures over the long term do not
vary much and lows around 60 can be expected for most of the Tri-
State area during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM MDT Mon Aug 7 2023

KGLD...VFR conditions are expected to start the 18Z TAF period
with southerly winds at 11G18 kts that become south-southeasterly
around 13 kts when chances for thunderstorms begin at 23Z. There
is a chance for a severe thunderstorm between 23Z-01Z that may
bring some higher to possibly strong winds to KGLD as well. At
02Z, KGLD expects precipitation chances to end with winds becoming
east-southeasterly around 9 kts before turning southerly by 05Z.
At 14Z, KGLD winds look to increase to around 10G17 kts.

KMCK...the 18Z TAF period begins with VFR conditions and south-
southeasterly winds around 9 kts. At 23Z, chances for
thunderstorms begin with winds turning more southeasterly for
KMCK. There is a chance for a severe thunderstorm bringing some
possible strong winds to KMCK between 00Z-02Z. By 04Z,
thunderstorm chances look to end with winds becoming variable
around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3
SM bringing about MVFR conditions before IFR conditions are seen
at 12Z when fog possibly lowers visibility to around 1 SM.
Visibility looks to improve at 14Z returning KMCK to VFR
conditions.

With the chances for storms this evening that may become severe,
will monitor for better timing and possible impacts in case models
show them changing. Medium confidence on fog for KMCK at this time
and will re-evaluate this for the 00Z TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...CA
AVIATION...076
Hazardous weather outlook, Aug 7, 3:23 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
223 PM MDT Mon Aug 7 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected today across much of the area with
destructive hail around the size of a tennis ball, wind gusts to 70
mph and a tornado or two possible. Storms will develop across
eastern Colorado around 3 PM MDT (4 PM CDT) and move east through
the evening hours. Locally heavy rain is also possible as storms
merge into a larger complex tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday, another round of potentially strong to severe storms
will impact the area, mainly during the afternoon and evening hours.
Hazards include large hail, damaging winds and locally heavy
rainfall. There is also a threat for tornadoes along and west of
Highway 83, and along and north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning around 3 PM MDT (4 PM
CDT). Spotters are encouraged to send any storm reports they have
from tonight to NWS Goodland.

In the hours before

Special weather statement, Aug 7, 3:00 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
200 PM MDT Mon Aug 7 2023

NEZ079-072030-
Dundy NE-
200 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Dundy
County through 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Haigler, or 18 miles east of Wray, moving east at
20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Dundy
County, including the following locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 10164 4000 10196 4015 10199 4017 10165
TIME...MOT...LOC 1959Z 263DEG 18KT 4007 10189

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KAK
Special weather statement, Aug 7, 3:31 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
231 PM MDT Mon Aug 7 2023

KSZ001-NEZ079-072045-
Cheyenne KS-Dundy NE-
231 PM MDT Mon Aug 7 2023

...A cluster of strong thunderstorms will impact portions of
northeastern Cheyenne County in northwestern Kansas and southeastern
Dundy Counties in southwestern Nebraska through 245 PM MDT/345 PM
CDT/...

At 231 PM MDT/331 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms 5 miles west of Benkelman, moving east at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Benkelman around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4029 10140 3995 10141 3995 10188 4015 10188
TIME...MOT...LOC 2031Z 263DEG 18KT 4007 10163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KAK
Special weather statement, Aug 7, 3:40 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
240 PM MDT Mon Aug 7 2023

NEZ079-080-072100-
Hitchcock NE-Dundy NE-
240 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern
Hitchcock and southeastern Dundy Counties through 300 PM MDT/400 PM
CDT/...

At 240 PM MDT/340 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Stratton, or 10 miles northeast of
Benkelman, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Stratton around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for southwestern Nebraska.

&&

LAT...LON 4013 10118 4008 10149 4021 10156 4035 10128
TIME...MOT...LOC 2040Z 259DEG 31KT 4017 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KAK
Special weather statement, Aug 7, 3:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Mon Aug 7 2023

KSZ001-NEZ079-072115-
Cheyenne KS-Dundy NE-
246 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 315 PM MDT/415 PM CDT/...

At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Benkelman, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4008 10140 4001 10141 3999 10141 3985 10142
      3996 10185 4009 10182
TIME...MOT...LOC 2046Z 281DEG 23KT 3998 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:46 PM CDTSpecial Weather StatementGLDCheyenne29 min
Aug 7, 4:12 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins48 min
Aug 7, 4:29 PM CDTSevere Thunderstorm WarningGLDCheyenne20 min
Aug 7, 4:39 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins48 min
Aug 7, 4:56 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Rawlins, Thomas64 min
Aug 7, 5:08 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins37 min
Aug 7, 5:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman46 min
Aug 7, 5:39 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDRawlins, Thomas51 min
Aug 7, 5:42 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas63 min
Aug 7, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne59 min
Aug 7, 6:01 PM CDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
Aug 7, 6:02 PM CDTSpecial Weather StatementGLDSherman28 min
Aug 7, 6:10 PM CDTSpecial Weather StatementGLDSherman20 min
Aug 7, 6:17 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Logan, Sheridan, Thomas58 min
Aug 7, 6:20 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman55 min
Aug 7, 6:23 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton37 min
Aug 7, 6:26 PM CDTDust Storm WarningGLDSherman, Thomas49 min
Aug 7, 6:32 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDThomas42 min
Aug 7, 6:41 PM CDTSpecial Weather StatementGLDCheyenne, Rawlins19 min
Aug 7, 12:38 AM CDTSpecial Weather StatementGLDCheyenne37 min
Aug 7, 4:55 PM CDTSevere Thunderstorm WarningGLDYuma65 min
Aug 7, 4:56 PM CDTSpecial Weather StatementGLDKit Carson34 min
Aug 7, 5:10 PM CDTSpecial Weather StatementGLDYuma35 min
Aug 7, 5:21 PM CDTSevere Thunderstorm WarningGLDYuma54 min
Aug 7, 3:00 PM CDTSpecial Weather StatementGLDDundy30 min
Aug 7, 3:31 PM CDTSpecial Weather StatementGLDDundy14 min
Aug 7, 3:40 PM CDTSpecial Weather StatementGLDDundy20 min
Aug 7, 3:50 PM CDTSevere Thunderstorm WarningGLDHitchcock25 min
Aug 7, 4:16 PM CDTSevere Thunderstorm WarningGLDHitchcock29 min
Aug 7, 5:25 PM CDTSevere Thunderstorm WarningGLDRed Willow65 min
Aug 7, 6:38 PM CDTSpecial Weather StatementGLDHitchcock22 min
Aug 7, 6:59 PM CDTSpecial Weather StatementGLDHitchcock31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.